Tornadoes · United States · Ohio · 2006
F1 tornado, Butler to Perrysville, Ohio, July 10, 2006
From Butler to Perrysville, this F1 tornado ran 6.0 miles across Richland and Ashland counties on July 10, 2006, touching down at 3:40 PM EDT and reaching 40 yards wide. It killed nobody, and did $300,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- July 10, 2006
- Touchdown
- 3:40 PM EDT (19:40 UTC)
- Path length
- 6.0 miles (9.7 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Counties
- Richland and Ashland counties
- Touchdown point
- 40.620, -82.370
- Lift-off point
- 40.630, -82.270
- Record number
- 724
What the Weather Service recorded
A F1 tornado touched down southwest of Pleasant Hill Lake around 3:40 p.m. The tornado tracked east along Pleasant Hill Road and into southwest Ashland County. The tornado had a damage path approximately two miles long in Richland County. This damage path was intermittent and no more than fifty yards in width. A barn was leveled and a grain elevator was destroyed along Pleasant Hill Road. Numerous trees were also down.
A F1 tornado moved out of Richland County and into Ashland County south of Perrysville. The tornado moved into Mohican State Forest and dissipated. The damage path was approximately four miles in length and no more than fifty yards in width. The damage path was intermittent. Little structural damage was observed along the damage path, but hundreds of tree were down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
4 minutes of warning. NWS CLE issued a tornado warning for this county at 19:36 UTC, 4 minutes before the tornado touched down, in force until 20:15 UTC.
The county was under a severe thunderstorm watch, issued at 15:36 UTC and running to 22:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:36 UTC | 22:00 UTC | Severe Thunderstorm Watch | CLE |
| 17:59 UTC | 19:15 UTC | Severe Thunderstorm Warning | CLE |
| 19:09 UTC | 20:15 UTC | Severe Thunderstorm Warning | CLE |
| 19:36 UTC | 20:15 UTC | Tornado Warning | CLE |
| 20:24 UTC | 02:30 UTC | Flash Flood Warning | CLE |
| 20:42 UTC | 21:45 UTC | Severe Thunderstorm Warning | CLE |
| 21:35 UTC | 22:15 UTC | Severe Thunderstorm Warning | CLE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:14 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at Jul 10, 3:15 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 10, 3:15 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 315 PM EDT MON JUL 10 2006 .SHORT TERM(TONIGHT THRU THURS)... A BIT BEHIND TODAY DUE TO THE CONVECTION ACRS THE AREA. FOR RMNDR OF THE AFTN WL NEED TO CONTINUE THE SEVERE THUNDERSTORM WATCH FOR AREAS ALONG AND SOUTH OF THE STORMS BUT TO THE NORTH WILL BE ABLE TO CANCEL THE NEARSHORE AND NORTHERN TIER OF COUNTIES. VIGEROUS UPPER LOW AND ASCOCIATED VORT DROPG SE ACRS THE GRTLKS AND FUELING TSTMS ACRS THE AREA. TSTMS ARE OCCURRING AHEAD OF THE CDFNT WHICH IS NOW THRU TOL AND HALF OF THE LAKE. CDFNT WL CONT TO PUSH SE ACRS THE AREA THRU THE RMNDR OF THE AFTN ALTHOUGH NAM12 SUGGESTSIT HANGS UP JUST ACRS OUR SRN TIER OF ZONES PAST 00Z THIS EVG. WL CONTINUE THRU THE EVG WITH LKLY POPS SE AND CHC POPS ACRS MUCH OF THE RMNDR OF THE AREA XPC THE FAR N AND NW. AFTER MIDNIGHT NAM BRINGS IN UPPER SHORT WV RDG AND SFC HIGH BEHIND THE EXITING WAVE. WHILE BUFKIT AND NAM12 SHOW INSTBY CONTS...BLV LACK OF FORCING WILL ALLOW FOR POPS TO BE DROPPED. FOR TUES WILL BRING BACK SHWRS AND TSTMS FM THE SW AS ANOTHER UPPR WAVE MOVES TWRD THE AREA DVLPG A WAVE BACK ALONG THE FRONT STALLED IN THE VICINITY. BEST POPS WILL BE IN THE SW IN THE LKLY CATAGORY TAPERING OFF TO CHC NE. TUESDAY NIGHT AND WED WILL BE THE BEST CHC OF SHWRS AND TSTMS ACRS THE AREA AS THE UPPER SYSTEM AND ASSOCIATED SFC SYSTEM MOVES ACRS THE AREA. SO WILL GO WITH CAT POPS. WED NIGHT AND THURSDAY WL CONT WITH CHC POPS MOST AREAS AS SYSTEM BEGINS TO PULL OUT. && .LONG TERM (THURS NIGHT THRU MON)... THURSDAY NIGHT WILL CONTINUE WITH LOW CHC POPS IN THE EAST AS THE UPPR TROF STILL SLOWLY PULLS EAST BUT FROM FRIDAY THRU MONDAY UPPR RDG BUILDS WHICH WILL END ANY ORGANIZED PCPN AND GIVE TEMPS A BOOST TWRDS THE UPPER 80S AND LOWER 90S. && .AVIATION(18Z-18Z)... COLD FRONT EXTENDED FROM WESTERN LAKE ONTARIO TO NORTHERN INDIANA WILL CONTINUE MOVING SLOWLY SOUTHEAST AND BECOME NEARLY STATIONARY ACROSS CENTRAL OHIO. TSTMS WILL CONT TO DEVELOP THIS AFTERNOON AND EVENING. AFTER FROPA TAKES PLACE...RESIDUAL SC AND AC AND LOWER VSBYS WILL DEVELOP ACROSS THE AREA OVERNIGHT. CONDS FOR TNGT LOOKS LIKE MVFR AND POSSIBLY SOME IFR CONDS IN CLDS AND VSBYS. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...NONE. .PA...NONE. && SHORT TERM...TK LONG TERM...TK AVIATION...BC
Hazardous weather outlook, Jul 10, 6:00 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 600 AM EDT MON JUL 10 2006 LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089- PAZ001>003-111000- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA- SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT- CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 600 AM EDT MON JUL 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY OVER MOST OF NORTHERN OHIO AND ALL OF NORTHWEST PENNSYLVANIA. A COLD FRONT WILL MOVE SOUTH ACROSS LAKE ERIE LATER THIS MORNING. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD DEVELOP AROUND MIDDAY AS THIS FRONT MOVES THROUGH THE AREA. THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH THE AFTERNOON HOURS. LARGE HAIL IS THE MAIN SEVERE THREAT TODAY... ALTHOUGH DAMAGING WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Local storm report, Jul 10, 1:41 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
141 PM EDT MON JUL 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL AUSTINTOWN 41.09N 80.74W
07/10/2006 E1.00 INCH MAHONING OH TRAINED SPOTTER
&&
LEINSLocal storm report, Jul 10, 1:46 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
146 PM EDT MON JUL 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL AUSTINTOWN 41.09N 80.74W
07/10/2006 E0.75 INCH MAHONING OH TRAINED SPOTTER
&&
LEINSLocal storm report, Jul 10, 2:15 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
215 PM EDT MON JUL 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL AUSTINTOWN 41.09N 80.74W
07/10/2006 E1.00 INCH MAHONING OH TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL COVERING THE GROUND
0150 PM HAIL CORTLAND 41.33N 80.72W
07/10/2006 E0.88 INCH TRUMBULL OH DEPT OF HIGHWAYS
0155 PM HAIL BOARDMAN 41.03N 80.67W
07/10/2006 E0.75 INCH MAHONING OH TRAINED SPOTTER
0155 PM TSTM WND DMG AKRON 41.08N 81.52W
07/10/2006 SUMMIT OH LAW ENFORCEMENT
NUMEROUS TREES DOWN
0200 PM HAIL BLOOMVILLE 41.05N 83.01W
07/10/2006 E0.75 INCH SENECA OH LAW ENFORCEMENT
0205 PM HAIL 5 W LODI 41.03N 82.11W
07/10/2006 E0.75 INCH MEDINA OH TRAINED SPOTTER
0206 PM HAIL MOGADORE 41.05N 81.40W
07/10/2006 E0.75 INCH SUMMIT OH AMATEUR RADIO
&&
LEINSLocal storm report, Jul 10, 3:02 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
302 PM EDT MON JUL 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL 5 N POLK 41.02N 82.21W
07/10/2006 E0.75 INCH ASHLAND OH LAW ENFORCEMENT
0202 PM HAIL POLAND 41.02N 80.61W
07/10/2006 E1.00 INCH MAHONING OH PUBLIC
0221 PM HAIL 8 SE RAVENNA 41.08N 81.13W
07/10/2006 E0.75 INCH PORTAGE OH TRAINED SPOTTER
0240 PM HAIL 3 N ASHLAND 40.91N 82.32W
07/10/2006 E0.75 INCH ASHLAND OH DEPT OF HIGHWAYS
0249 PM TSTM WND DMG 4 N GREEN 41.01N 81.49W
07/10/2006 SUMMIT OH FIRE DEPT/RESCUE
NUMEROUS TREE LIMBS DOWN
&&
LEINSLocal storm report, Jul 10, 3:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
322 PM EDT MON JUL 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL 3 S LIMAVILLE 40.94N 81.15W
07/10/2006 E0.75 INCH STARK OH POST OFFICE
0310 PM HAIL HAYESVILLE 40.77N 82.26W
07/10/2006 E0.75 INCH ASHLAND OH TRAINED SPOTTER
&&
LEINSLocal storm report, Jul 10, 3:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
334 PM EDT MON JUL 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG COCHRANTON 41.52N 80.05W
07/10/2006 CRAWFORD PA FIRE DEPT/RESCUE
NUMEROUS TREES DOWN
0316 PM HAIL ALLIANCE 40.91N 81.12W
07/10/2006 E0.75 INCH STARK OH PUBLIC
0330 PM HAIL LOUISVILLE 40.84N 81.26W
07/10/2006 E1.00 INCH STARK OH TRAINED SPOTTER
&&
LEINSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
7.7 hours before the tornado, 183 km from the path. July 10, 2006.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -187 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 3.7 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
4.3 hours after it, 183 km from the path. July 11, 2006.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 700 J/kg
- Mixed-layer LCL
- 1667 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.2 K/km
The surface observations
Mansfield (MFD), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:52 UTC | 83 | 65 | 240° 15 kt | 23 | 1013.5 | |
| 18:44 UTC | 73.4 | 68 | 20° 8 kt | 15 | 1014.2 | -TSRA |
| 18:52 UTC | 71 | 68 | 6 kt | 1013.9 | -TSRA BR | |
| 18:58 UTC | 71.6 | 68 | 320° 10 kt | 15 | 1014.2 | -TSRA BR |
| 19:02 UTC | 71.6 | 68 | 270° 14 kt | 19 | 1014.6 | +TSRA BR |
| 19:05 UTC | 69.8 | 66.2 | 4 kt | 19 | 1014.9 | +TSRA FG |
| 19:16 UTC | 69.8 | 66.2 | 20° 7 kt | 1014.6 | TSRA BR | |
| 19:22 UTC | 71.6 | 68 | 20° 7 kt | 1014.6 | -TSRA BR | |
| 19:30 UTC | 71.6 | 68 | 40° 7 kt | 1014.9 | TSRA BR | |
| 19:52 UTC | 72 | 69 | 70° 7 kt | 1014.9 | -TSRA BR | |
| 19:54 UTC | 71.6 | 69.8 | 80° 9 kt | 1014.9 | -RA BR | |
| 20:52 UTC | 70 | 66 | 150° 12 kt | 1015.2 | ||
| 21:10 UTC | 69.8 | 66.2 | 130° 6 kt | 1015.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cleveland radar (KCLE), 96 km away, was scanning. The volume nearest the touchdown began at 19:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:46 UTC | HAIL 0.75 | 5 N Polk | Ashland, OH | |
| 18:05 UTC | HAIL 0.75 | 5 W Lodi | Medina, OH | |
| 18:13 UTC | HAIL 0.75 | 5 Ne Shelby | Richland, OH | |
| 18:40 UTC | HAIL 0.75 | 3 N Ashland | Ashland, OH | |
| 19:10 UTC | HAIL 0.75 | Hayesville | Ashland, OH |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.